Very Depressed

i have suffered from depression before and i am on fluoxetine 20mg and have been for the past 3 years, i have had panic attacks since being on the pred and i am currently having palpertations and feeling really depressed.

last time i went to the doctor she said that i should feel great on the steriods but i have never felt like this.

this whole thing started with a neck pain 6 months ago and athough the headaches, blurred vision and jaw pain have gone , the pain in my neck still remains,

i am so confused, i just want to feel better , instead i get up every morning and feel just as bad.

i have read that the adreanal gland is wiped out when on steriods and that this will start up again when i get down to 7.5 mg of pred at the moment i am alternating between 10mg and 15mg,doctors again tomorrow so he may adjust my doses again.

last time i went I asked for the flu jab and athough he was reluctant he gave it to me in the end, apparently if you have been on 20mg of pred or over for over 2 months you are entited to the jab.

11 Replies

oldestnewest
  • This is a very depressing illness and I think the pred does not help in feeling low. Not sure when the adrenal gland wakes up but I know it is on low doses of pred. I started on 20mg then increased to 30mg, I am now down to 12mg but have been diagnoses with RA also so now on MTX too. I am so much better but still get neck stiffness and pain sometimes. My muscles around my collar bone can been seen inflamed at times like this morning.

    People ask how I cope, I tell them that if I were honest I just want to go sit in the corner and cry ut then I lokk at my youngest 2 kids and know I can't as I home educate them. So I hide my low feelings and pretend all is well when I just want to scream.

    I assume as you are already being treated for depression the pred is not helping. Chat to your doc he may increase your anti-depressents.

    Hope you feel better soon

    gentle hugs

    Sue

  • Thanks Sue, i am looking after my 5 year old granddaughter and that is stressing me out at times so i admire the fact that you have 2 young chidren to contend with as well as this illness, hopefully he will increase the anti depressants so that i can get back to some normality .

    thanks for istening x x x

  • Hi Lynabelle. Sorry to hear you are having a bad time with depression. It may be that the steroids are not suiting you. Or it may be that dealing with chronic pain has sapped your energies and lowered your mood. Or it may be a bit of both. Either way do discuss it with the doctor and if things don't improve it might be worth asking for a hospital rheumy referral to review your meds. It's not just about you because your family are depending on you too. But do share with your family how you are feeling. I look after my grandchildren too and it is draining as well as lovely. You deserve a bit of pampering.

  • Hi Kate, my husband gets so exasperated with me and does not understand the way I am feeling , our granddaughter has been living with us for two and a half years now and I have gone from a full time worker to a wreck , I was diagnosed with temperal artritis in September and since then I have been on a rollercoaster of emotions .

  • lynabelle,

    your doctor, in my opinion, does not seem to be looking at the 'big picture' when evaluating the way you are feeling. Yes, it's true, you can feel euphoric when on the higher doses of pred, but your emotions can also be very unstable - up one minute, down the next. You are, after all, trying to cope with life and it's responsibilities when you are on a very powerful drug. Unless your GP has taken this drug, how can he possibly know what it's effects are on you. Only we who have taken it know how you feel.

    I believe you are on Prozac too. As you have not mentioned any adverse effects to this drug prior to taking prednisolone, then it is probably the pred reductions that are causing your palpitations and panic attacks. The depression too is another nasty side effect caused by pred. I, myself have experienced all the same side effects and I understand how horrible they feel. What you must remember is that you really need this drug to knock back the TA which could rob you of your sight if it was allowed to flare. Prednisolone is an extremely powerful form of adrenalin which knocks back inflammation like magic, but it gives side effects. Yes, your adrenals are fast asleep, but don't worry about that because, at this moment in time, they are not needed. One fine day they will wake up again when the dose is dropped below 10mg.

    I too had to give up work when I developed PMR so I know how you feel. You've lost a big part of your life and it feels as if your body is a wreck and you, like me no doubt, worry about the future.

    When you start to drop the dose, the given advice is, do it very slowly or the drops won't work. I could only manage a 1mg drop every 2 to 3 weeks and that was fine, but we're all different so just see how it goes.

    I know it must be hard with a little one to take care of, but try to pace yourself as much as possible. Have some 'me time' during the day and just rest. A cup of tea and a nibble works for me.

    I am on 10mg now and I still get a stiff, sore neck sometimes, but mostly I feel much better even though I still have to pace myself.

    Pats.

  • Thank you pats,

    I went out by myself for the first time today , I did pace myself but it was awful , I was shaking like a leaf and sweating and my husband came to pick me up, that was the biggest step I have taken in the last 2 months .

    Now you are not working do you claim any kind of support allowance? I am on ssp at the moment but really can't see me going back to work for a very long time.

  • Lynabelle,

    so glad to have helped a bit. On the subject of financial help, no I don't claim anything. I have PMR and no matter how ill you can be with that sometimes, there is prob no support from the government. You, however , have the more serious form of this illness, TA or GCA which it is more usually known as. You also suffer from depression. I don't know how long it will be before your SSP runs out, but when it does, then perhaps a letter from your GP along with help from the CAB to fill in the form, just might get you benefits.

    Please try to hold on to the fact though, that in a few months time you might be well on the way to recovery.

    Although it can be a struggle to reduce the doses, the lower the dose the better you will feel. Hard to believe at the moment, I'm sure, but it's true.

    Pats.

  • Hi lynabelle,

    Well done about going out today, that's a big step.

    Two years ago I had a big flare where I suffered loss of sight in my right eye. I was off work for 7 months and on high dose steroids. My doctor was very good and although she prescribed anti depressants, she said that I had what was called steroid dependant depression and I was monitored very carefully as I was quite low. Not having any family around, as my Mum and Dad are both passed and my children flown the nest she was worried about me.

    I am back in work part time and cannot drive but I am in a much better place. It takes time but please do not be hard on yourself as this is outside your control. Take the medication, take the time, relax and get better as I'm sure you will.

    Best wishes

    Deb

  • Hi Lynabelle

    Saw your question - bells rang loud and clear for me - yes preds can cause mood swings and depression - I know it is difficult but without the preds the consequences can be dire. Try small steps at first - tell people how you are feeling - I have a safe route to the local shops with friends who understand about panic attacks so if I have an attack I just go round to them. Never had to use them yet but knowing that I can does help. When feeling low take time out to yourself - just looking at a few flowers or plants help - think to yourself what life would be like without sight. One of the things that have helped me is to take up a hobby that I had abandoned long ago, knitting! Just making a few things has helped especially with mood swings.

    These feelings will go away eventually - hang in there - use this support line if things become too bad - it helps to know that others have these problems as well.

    Margaret

  • Lynabelle

    If you can't work when your SSP runs out, you may be able to claim Employment and Support Allowance, provided you have been paying National Insurance contributions. I suggest you ask your local CAB for advice.

  • Lynabelle

    The others have said it all, but I just want to say well done on your achievement yesterday. I know from experience how much our confidence can be totally destroyed by this illness, but if you can try to keep up with a little walk out in the air every day, even with a walking stick or two, even for just 10 minutes, that can help to improve both our mobility and mood - the exercise releases those feel-good endorphins. Chin up, and know that things will improve.

You may also like...